MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

The algebra $\mathrm{End}_{\mathbb{Q}}(A)=\mathrm{End}(A)\otimes\mathbb{Q}$ of endomorphisms of an abelian variety (defined over $\mathbb{C}$) is well understood and in particular the following is true : if $A$ is simple, the latter is a skew field and its center is (possibly a quadratic extension of) a totally real number field.

I was wondering if the same would hold if $A$ was replaced with $T$ a simple complex torus (is the center of the algebra of the $\mathbb{Q}$-endomorphisms a quadratic extension of a totally real number field?). The proof of the above assertion (which can be found for instance in the book by Birkenhake-Lange) uses the fact that a rational polarization on the abelian variety induces first a Rosati involution on the algebra $\mathrm{End}_{\mathbb{Q}}(A)$ and then a rational polarization on the latter. If $T$ is merely a complex torus, we could try to use real polarization and real Rosati involution but I'm not sure it's enough to get the same conclusion.

Does someone have an idea on this question? or a counterexample?

share|cite|improve this question
up vote 6 down vote accepted

The answer to your question is "no". Oort and Zarhin (Endomorphism algebras of complex tori, Math. Ann. 303 (1995), 11–29) showed that any finite-dimensional division algebra over $\mathbb Q$ arises as $\mathrm{End}_{\mathbb{Q}}(T)$ for a simple complex torus $T$.

share|cite|improve this answer
Thanks for your answer and for the reference. – Benoit Oct 24 '13 at 16:28

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.